Hormonal Pills Like Microgynon May Cause Acne in Vagina

Q: Hello, I’m a 39 year old female, not sexually active, taking microgynon 30 for 2 years due to very heavy periods. Since March this year, I have been plagued with boils on my inner labia minora. They hurt badly, they sting and it feels like I’m sitting and walking with a sharp pebble in my labia minora. My GP told me to use warm salt water compresses and use Fucidin ointment during my flare ups. The rest of the time I have to go without underwear as much as possible at home, wash twice daily and eat well. This does not appear to be working as the boils keep returning and the lump is still there, although it doesn’t always hurt, except only during flare ups. I am total fed up with this situation. I’m a clean person. What could be causing this and what can I do to prevent further outbreaks? Thank you.
– By Sophie

Reply:

The hormonal pill you are taking is likely to be a cause of it. This pill contains two active hormones, Ethinylestradiol and Levonorgestrel. Two years is a pretty long time for any drug to produce enough side effects.

You may talk to your doctor about stopping this hormonal medicine. Your symptom of heavy periods is likely to be arrested by now.

Hormonal pills do produce certain side effects, especially when taken for long periods.

Side Effects of Hormonal Pills After Long-Term Use

  • Common adverse effects include:
  • Changes in weight. Puffiness over ankles.
  • Changes in mood and temperament
  • Vaginal acne and boils
  • Tendency of developing blood clots anywhere in the body

The patient may complain of aches or pain anywhere in the body like, stomach ache, gall bladder pain or even heart pain. All these symptoms are due to blood clots being formed in the blood vessels. A condition called deep vein thrombosis may also occur.

It is not desirable to be on hormonal pills for very long periods, unless medically indicated for some disease condition.

Caring for the Boils on Labia

Your doctor has rightly given you suggestions for caring for the boils you have. Just keep the area clean and dry. Avoid friction, as much as possible, in the groin region.

Warm compresses are very helpful. However, you may not add salt in it. Just plain lukewarm water would be better. Read more about cleaning the labia area.

Read more on managing bumps over the labia.

Take Care,

Buddy M.D.

Medical Advice (Q&As) on “Microgynon Leading to Acne Vagina

  1. Sophie

    Hi, thanks for your reply. I will definitely speak with my doctor about the microgynon pills being the cause of my vaginal boils issue. May I just clarify something please? When your reply states that I should only be washing the labia twice daily. Is this in addition to the warm water soaks to aid boil drainage or just twice daily in total? Thanks again,
    Sophie

    Reply
  2. Louisa

    Hello, I have been diagnosed with a blocked gland on my inner labia minor. My doctor assures me that it is a common problem. She gave me co-amoxiclav 500/125 to take for 1 week and use fuscidic acid cream for 2 weeks on the bump. During this usage, the bump reduced but now I feel it returning. I have difficulty walking, sitting or moving in general and hard to find comfortable clothing. I am currently on my birth control pill free week. I have noticed the bumps occur during this time. Could this be related to taking birth control pills? I have been on it for a long time but the painful blockages have only occurred recently. Could it be a hormone upset? Thank you.

    Reply
    1. Buddy M.D. Post author

      As you may read above, it is very much possible that this bump is a side effect of the pills you are taking.

      You may talk to your doctor about this problem.

      Reply
  3. Eva

    Today, while in the shower, I noticed a little bump on the right upper inner labia minora. I checked to see what it was and it was a little swollen pimple with yellow pus. I popped it and the pus was kinda of thick. It cleared up on it’s own. I was using birth control pills/shots. I don’t know if that caused those pimples on the labia minora, majora and vulva. When I used feminine wash I would never get those pimples but when I’d stop using the feminine wash it would come back, why is that. I had a vaginal swab exam and tested negative for everything, even had VDRL an HIV all neg, HPV neg. I just found out this week that I’m pregnant with my 3rd baby. I don’t know what could be causing this little pimple filled with yellow pus.

    Reply
    1. Buddy M.D. Post author

      Taking hormonal pills for a long time may form grounds for the occurrence of pimples.

      You get a lot of secretions in the genital area in these years. It is suggested you wear loose cotton underwear and keep the area clean and dry. Wash the region twice daily liberally with water to wash away the collected secretions.

      If you get a painful pimple filled with pus, you may apply mupirocin ointment over it, twice a day for three days.

      Reply